1. Consumers perceive that OTC products are extremely safe and not likely to lead to serious toxicity. The marketing of OTC products emphasizes their safety and this perception may be reinforced by the availability of package sizes with large numbers of pills.
2. Consumers do not read the labels or follow the directions for use on OTC and prescription products.
3. Some of the prescription products are not adequately labeled to identify acetaminophen as an ingredient. Acetaminophen is often labeled as APAP on the prescription containers.
4. Consumers are not aware that acetaminophen can cause serious liver injury, in part because product labels do not adequately warn of this problem.
5. Consumers are not aware that acetaminophen is present in many OTC and prescription products and are not aware that they are exceeding the maximum daily dose.
6. Some populations (e.g., certain alcohol users and people with liver disease) are more susceptible to hepatic injury.
7. The symptoms of acetaminophen overdose may not appear for up to three days, so people may continue to take acetaminophen and increase the damage. The symptoms of liver injury may mimic the condition that they are treating (e.g., flu symptoms).
8. Because patients may not get adequate pain relief after taking the recommended dosage of acetaminophen, they may take more than the recommended amount or use other products that also contain acetaminophen.
9. Patients develop tolerance to narcotics and need to increase the dose of prescription combination products. If they do this on their own, they may not realize that they are increasing the dose of acetaminophen to toxic levels.
10. Combination narcotic products are commonly used because of limited non-narcotic options and greater restrictions on availability for higher scheduled single-ingredient narcotic analgesics.
For more information, please read the full report by The Acetominophen Hepatotoxicity Group.
The Acetaminophen Hepatotoxicity Working Group Center for Drug and Evaluation Research, F. D. (2008). Recommendations for FDA Interventions to Decrease the Occurence of Acetaminophen Hepatotoxicity.